Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 42, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2002, 6:01 AM CDT for Norton County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2002, 6:01 AM CDT (11:01 UTC)
- Expired
- Jun 15, 2002, 6:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Norton County, KS
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2849 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 151101 SVRGLD KSC137-151145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 601 AM CDT SAT JUN 15 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 645 AM CDT * AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF LENORA...OR ABOUT 11 MILES SOUTHWEST OF NORTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LENORA AT 610 AM CDT HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. && LAT...LON 3981 10017 3955 10017 3957 9962 3979 9964 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:37 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 15, 2:37 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 137 AM MDT SAT JUN 15 2002 CURRENT WATER VAPOR IMAGERY SHOWS VORTICITY MAXIMUM OVER NORTHEAST WYOMING. THIS FEATURE WILL MOVE RAPIDLY SOUTH THIS MORNING. ALL MODELS DEVELOP EARLY MORNING PRECIPITATION DUE TO THIS FEATURE PLUS UPPER LEVEL JET DYNAMICS...ALTHOUGH THE 06Z RUC MODEL HAS DELAYED PRECIPITATION UNTIL 15Z. THE BEST CONVECTION...HOWEVER...WILL BE LATER IN THE DAY. AS SURFACE LOW DEVELOPS OVER SOUTHEAST COLORADO...WINDS OVER THE FORECAST AREA WILL BECOME ALMOST DUE EAST...STRONGLY UPSLOPE. DECENT SHEAR PROFILES...ESPECIALLY OVER EASTERN COLORADO...WILL SUPPORT SEVERE WEATHER EARLY THIS AFTERNOON. MODELS INDICATE THAT THE BEST INSTABILITY WILL OCCUR AROUND 18Z. BRIEF/WEAK SUBSIDENCE WILL OCCUR LATE TONIGHT...SO CONVECTION WILL DECREASE AFTER MIDNIGHT. HOWEVER...ANOTHER SHORTWAVE WILL MOVE OVER CENTRAL NEBRASKA SUNDAY WHICH WILL LEAD TO ANOTHER CHANCE OF CONVECTION SUNDAY AFTERNOON. TEMPERATURES TODAY WILL BE TRICKY. CLOUD COVER AND UPSLOPE FLOW WILL TEND TO HOLD TEMPERATURES DOWN...BUT 850 MB TEMPERATURES AND MODEL SOUNDINGS SUPPORT LOWER 80S AGAIN. THICKNESSES BUILD A LITTLE SUNDAY FOR SLIGHTLY WARMER TEMPERATURES. WILL NOT DEVIATE TOO MUCH FROM NUMERICAL GUIDANCE. IN THE LONGER TERM...500 MB RIDGE WILL WEAKEN DURING THE FIRST PART OF THE WEEK. IN FACT...ZONAL FLOW DEVELOPS OVER THE WESTERN UNITED STATES. LATEST AVN RUN KEEPS MOST PRECIPITATION NORTH OF FORECAST AREA WHERE FAST MOVING SHORT WAVES WILL HAVE THE MOST IMPACT. EARLIER FORECAST HAS CONVECTION MENTIONED MONDAY AND TUESDAY...AND THIS SEEMS REASONABLE DUE PROXIMITY OF BAROCLINIC ZONES NEAR THE AREA. .GLD...NONE. MENTZER
In the hours before
Special weather statement, Jun 15, 4:18 AM CDT, 1 hour 43 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 318 AM MDT SAT JUN 15 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. STORM SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS AFTERNOON ACROSS EASTERN COLORADO...AND ACROSS THE REST OF THE TRI STATE AREA LATE THIS AFTERNOON AND EVENING. SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP THIS MORNING IN SOUTHEASTERN COLORADO...PROVIDING A MOIST UPSLOPE FLOW TO THE TRI STATE REGION. AS AN UPPER LEVEL DISTURBANCE APPROACHES IN THE EARLY AFTERNOON...THUNDERSTORMS SHOULD DEVELOP ACROSS EASTERN COLORADO AND QUICKLY BECOME SEVERE...AND SPREAD SOUTHEASTWARD OVER PORTIONS OF EXTREME WESTERN KANSAS. STRONG WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE SUPPORT THE DEVELOPMENT OF SUPERCELLS... WITH VERY LARGE HAIL THE PRIMARY THREAT. FOR TONIGHT...THE AREA OF THUNDERSTORMS IS EXPECTED TO CONSOLIDATE INTO A CLUSTER AND MOVE INTO SOUTHWESTERN KANSAS. THE PRIMARY THREAT THIS EVENING WITH ANY THUNDERSTORMS WILL BE HAIL AND DAMAGING WINDS. THE ACTIVITY SHOULD BEGIN TO DECREASE IN THE TRI STATE REGION AFTER MIDNIGHT AS THE THUNDERSTORM COMPLEX PROPAGATES INTO THE SOUTHERN PLAINS. KILLINGSWORTH/MENTZER
Local storm report, Jun 15, 5:29 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 AM MDT SAT JUN 15 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 AM OBERLIN KS 1 INCH HAIL
06/15/02 DECATUR REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 5:05 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 40 min |
| Jun 15, 6:17 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 28 min |
| Jun 15, 7:02 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 43 min |
| Jun 15, 1:13 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 62 min |
| Jun 15, 1:26 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 64 min |
| Jun 15, 1:44 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 61 min |
| Jun 15, 2:29 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 46 min |
| Jun 15, 2:37 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.